Carfentanil Opioid Emergence Poses Threat to Police, First Responders
Several officers and first responders have experienced accidental overdoses after exposure to Carfentanil.
The rising prevalence of Carfentanil, an extremely potent synthetic opioid, is creating dangers for police and medical personnel arriving at crime scenes.
Counties around the country have reported civilian deaths due to overdoses of the drug, and several emergency responders have accidentally come into contact with the drug, causing dangerous overdoses.
“Carfentanil is surfacing in more and more communities,” Drug Enforcement Administration Acting Administrator Chuck Rosenberg warned in a statement last year. “We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you. I hope our first responders-and the public- will read and heed our health and safety warning. These men and women have remarkably difficult jobs and we need them to be well and healthy.”
Carfentanil is a Schedule II substance under the Controlled Substances Act and is used as an elephant tranquilizer. It can be ordered off of the internet relatively easily.
The DEA says Carfentanil is 10,000 times more powerful than morphine and 100 times more potent than fentanyl. It can be absorbed through the skin or accidentally inhaled. Contact with a single particle of Carfentanil can cause an overdose.
Carfentanil and other fentanyl-related substances can come in several forms, including powder, blotter paper, tablets and spray. It poses a serious danger to public safety, first responder, medical, treatment and laboratory personnel, as some agents have learned firsthand.
In June of 2016, two Atlantic County, New Jersey detectives were exposed to a small amount of fentanyl compounds. One detective reported, “I thought that was it. I thought I was dying. It felt like my body was shutting down.”
Earlier this month, an Ohio police officer in a police station overdosed after brushing white powder off of a surface with his bare hand.
Then, on May 19, Cpl. Kevin Phillips of the Hartford County Sheriff’s Office in Maryland arrived at a crime scene as a man was being treated with Narcan for an overdose. Phillips found what looked like heroin in several locations of the house and, using gloves, put the substances in evidence bags.
Soon Phillips began experiencing symptoms similar to an overdose. Paramedics at the scene, who had just revived the other man, began treating Phillips, likely saving his life.
Both the officer in Ohio and Phillips required several doses of Narcan to be revived.
Safety Recommendations for Carfentanil
Shortly after Cpl. Phillips’ scary experience, Harford County Sheriff Jeffrey Gahler spent $5,000 for 100 kits that include a protective suit, booties, gloves and face masks, reports the Associated Press.
“This is all a game-changer for us in law enforcement,” Gahler said. “We are going to have to re-evaluate daily what we’re doing. We are feeling our way through this every single day … we’re dealing with something that’s out of our realm. I don’t want to lose a deputy ever, but especially not to something the size of a grain of salt.”
Hartford officials also now carry larger doses of Narcan (deputies carry up to four milligrams), and deputies have been instructed to send substances for lab testing rather than trying to field test drugs from overdose scenes.
“Don’t field test in your car, or on the street, or take it back to the office,” DEA Acting Deputy Administrator Jack Riley said. “Transport it directly to a laboratory, where it can be safely handled and tested.”
The DEA included several recommendations for first responders based on specific situations which may involve exposure to Carfentanil. Those recommendations are included below:
Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.
Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.
Seek IMMEDIATE medical attention. Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to call EMS immediately. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.
Be ready to administer naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.
Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Rather, secure the substance and follow approved transportation procedures.
If you appreciated this article and want to receive more valuable industry content like this, click here to sign up for our FREE digital newsletters!
Leading in Turbulent Times: Effective Campus Public Safety Leadership for the 21st Century
This new webcast will discuss how campus public safety leaders can effectively incorporate Clery Act, Title IX, customer service, “helicopter” parents, emergency notification, town-gown relationships, brand management, Greek Life, student recruitment, faculty, and more into their roles and develop the necessary skills to successfully lead their departments. Register today to attend this free webcast!